Georgia, 2012

Damaging Winds and Lightning Strike in Georgia, August 3, 2012

August 3, 2012 · NWS FFC · 5 events in 3 counties and zones

The upper trough over the Eastern Seaboard began to lift toward the northeast on the 3rd. The weak front responsible for thunderstorms on the 1st and 2nd dissipated as an upper ridge built in from the west, but left a boundary across the state that provided a focus for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$294,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The upper trough over the Eastern Seaboard began to lift toward the northeast on the 3rd. The weak front responsible for thunderstorms on the 1st and 2nd dissipated as an upper ridge built in from the west, but left a boundary across the state that provided a focus for thunderstorm development. Like the previous days, several showers and thunderstorms developed in the afternoon and evening hours, and a couple of these became severe with damaging winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 3, 2:03 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 2:03 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
303 PM EDT FRI AUG 3 2012

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SHOWERS MOVING INTO THE AREA FROM THE NW.
ISOLATED THUNDERSTORMS SHOULD START MOVING INTO THE AREA AS SOON AS
THINGS DESTABILIZE A BIT MORE THIS AFTERNOON. THE BIGGEST THREAT
STILL APPEARS TO BE ISOLATED AREAS OF FLOODING AS PW VALUES ARE IN
THE 2 TO 2.20 INCH RANGE THROUGH 00Z SUN. CAPES ARE IN THE 1500 TO
2000 J/KG RANGE WITH LIS NEAR -3 TO -4 THIS AFTERNOON. THE
INSTABILITIES DROP OFF VERY QUICKLY AFTER SUNSET BUT THE PWS
CONTINUE TO STAY UP. THE SHORTWAVE MOVING SE OUT OF MIDDLE TN WILL
PUSH INTO NW GA LATTER TONIGHT AND STALL ACROSS N AND W GA THROUGH
00Z SUN. IT WILL STAY THERE BEFORE BEGINNING TO MAKE ITS WAY BACK
NORTHWARD AS THE BERMUDA LIKE RIDGE BEGINS TO BUILD IN FROM THE
ATLANTIC SAT/SUN. WILL CONTINUE WITH LIKELY POPS THIS AFTERNOON
AND TONIGHT WITH CHANCE POPS SAT/SAT NIGHT. TEMPS WILL STAY NEAR
OR SLIGHTLY BELOW SEASONAL NORMS DUE TO THE PRECIP AND CLOUD
COVER EXPECTED.

01

.LONG TERM /SUNDAY THROUGH FRIDAY/...
DESPITE SLIGHT TIMING DIFFERENCES...MODELS ARE STILL IN FAIRLY GOOD
AGREEMENT WITH A COLD FRONT MOVING INTO NORTH GEORGIA ON MONDAY AND
SINKING INTO CENTRAL GEORGIA ON TUESDAY. BASED ON CONSISTENCY OF
MODELS WITH AFFECTS FROM FRONT EXPECTED ACROSS THE CWA MONDAY AND
TUESDAY...HAVE INCREASED POPS CLOSER TO THE HIGHER END OF CHANCE.
DIFFERENCES IN GFS AND ECMWF BECOME MORE APPARENT INTO MIDWEEK. 12Z
GFS WANTS TO LINGER THE FRONT ACROSS THE CWA THROUGH THE LONG TERM
WHILE THE 00Z ECMWF SLIDES THE BOUNDARY SOUTH OF THE AREA. WITH IT
BEING SUMMER HAVE TRENDED TOWARD LOW END CHANCE POPS...CLOSER TO
THE GFS SOLUTION. WITH LINGERING BOUNDARY SUGGESTED THOUGH BY THE
GFS...POPS MAY BE A LITTLE ON THE LOW SIDE.

11

&&

.AVIATION...
18Z UPDATE...
SHRA/TSRA MOVING INTO THE AREA FROM THE NW AHEAD OF THE
APPROACHING COLD FRONT. WINDS SHOULD STAY MAINLY OUT OF THE WEST
TO SW THROUGH 06Z THEN TURN TO THE S TO SE SHORTLY AFTER THAT.
WIND SPEEDS SHOULD STAY IN THE 5-10KT RANGE. CEILINGS WILL VFR TO
MVFR THROUGH THE PERIOD WITH CEILINGS MAINLY IN THE 1000-4000FT
RANGE. PRECIP WILL BE OFF AND ON THROUGH THE ENTIRE PERIOD WITH
THIS FRONT MOVING IN AND IT BEING CONVECTIVE IN NATURE. VSBYS WILL
ALSO BE IN THE VFR TO MVFR RANGE FOR THE SAME REASON.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE MEDIUM ON ALL ELEMENTS

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  89  71  91 /  40  40  30  30
ATLANTA         74  87  72  89 /  30  40  40  30
BLAIRSVILLE     68  83  68  85 /  70  50  30  40
CARTERSVILLE    71  89  70  90 /  60  50  30  40
COLUMBUS        75  91  73  91 /  30  40  40  30
GAINESVILLE     72  87  71  89 /  60  40  30  30
MACON           74  91  72  92 /  30  40  40  30
ROME            72  91  71  91 /  60  50  30  50
PEACHTREE CITY  71  89  70  90 /  30  40  40  30
VIDALIA         73  93  74  93 /  20  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....11
AVIATION...01
Hazardous weather outlook, Aug 3, 10:03 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1103 AM EDT FRI AUG 3 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041515-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1103 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT ACROSS
NORTH GEORGIA. SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND
TONIGHT ACROSS CENTRAL GEORGIA.

.SYNOPSIS...
A SHORTWAVE WILL MOVE ACROSS NORTH GEORGIA TODAY HELPING TO
INCREASE THE CHANCE OF RAIN ACROSS NORTH GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE GUSTY WINDS...SMALL HAIL AND LIGHTNING.

.DISCUSSION...
MOISTURE WILL CONTINUE TO BE PUSHED INTO THE AREA AROUND THE
BACKSIDE OF THE HIGH OFF THE EAST COAST WHILE A SHORTWAVE TRACKS
ACROSS NORTH GEORGIA...INCREASING THE RAIN CHANCES ACROSS THAT
AREA. CAPES EXCEEDING 1000 J/KG...AN AMPLE SUPPLY OF MOISTURE AND
THE AFTERNOON HEATING WILL ALL COMBINE TO AID THE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON THROUGH TONIGHT.

ALTHOUGH RAINFALL AMOUNTS WILL GENERALLY BE LESS THAN A HALF
INCH...WITH AMPLE MOISTURE IN PLACE ACROSS THE AREA AND HEAVY RAIN
IN THUNDERSTORMS...POTENTIAL EXISTS FOR LOCALIZED HIGHER RAINFALL
AMOUNTS. WILL MONITOR FOR POTENTIAL OF LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
WITH MOISTURE REMAINING IN PLACE ACROSS THE AREA...SCATTERED
THUNDERSTORMS WILL BE POSSIBLE EACH DAY. A FRONT IS FORECAST TO MOVE
INTO THE STATE LATE MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Aug 3, 4:15 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 ENE ATLANTA           33.77N 84.35W
08/02/2012                   DEKALB             GA   BROADCAST MEDIA

            A TREE WAS REPORTED DOWN ON A BUSINESS AT FOX BROTHERS
            BARBEQUE IN NORTHEAST ATLANTA.

&&

DEESE
Local storm report, Aug 3, 4:24 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 ENE ATLANTA           33.77N 84.34W
08/02/2012                   DEKALB             GA   BROADCAST MEDIA

            MEDIA RELAYED REPORTS OF SEVERAL TREES DOWN ACROSS
            NORTHEAST ATLANTA INCLUDING IVERSON AVENUE...HARDEE
            STREET AND SINCLAIR AVENUE.

&&

DEESE
Special weather statement, Aug 3, 4:35 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT FRI AUG 3 2012

GAZ021-032>034-045-032215-
535 PM EDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN CHEROKEE...COBB...DEKALB...GWINNETT AND FULTON COUNTIES UNTIL 615
PM EDT...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDY PLAINS...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CHEROKEE...COBB...DEKALB...GWINNETT AND FULTON COUNTIES THROUGH 615
PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE KENNESAW
STATE UNIVERSITY...WHITE WATER PARK...DOBBINS AIR RESERVE BASE...
MARIETTA...KENNESAW...SANDY PLAINS...SWEAT MOUNTAIN...MOUNTAIN
PARK...DORAVILLE...CHAMBLEE...DUNWOODY...SANDY SPRINGS...ROSWELL...
ALPHARETTA AND MOUNT BETHEL. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3412 8426 3387 8426 3391 8463 3409 8463
TIME...MOT...LOC 2135Z 271DEG 7KT 3400 8452
Special weather statement, Aug 3, 5:11 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
611 PM EDT FRI AUG 3 2012

GAZ008-009-032245-
611 PM EDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN UNION AND TOWNS COUNTIES UNTIL 645 PM EDT...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLAIRSVILLE...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
UNION AND TOWNS COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE OWLTOWN...BLAIRSVILLE...HIAWASSEE...
BRASSTOWN BALD...YOUNG HARRIS...ALEXANDERS MILL...TRACK ROCK...
NOTTELY DAM...IVY LOG AND GUMLOG. HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

&&

LAT...LON 3493 8370 3476 8397 3488 8411 3491 8412
      3492 8415 3494 8417 3495 8418 3499 8413
      3499 8380
TIME...MOT...LOC 2211Z 208DEG 4KT 3489 8402
Special weather statement, Aug 3, 5:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT FRI AUG 3 2012

GAZ034-045-046-032315-
642 PM EDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN ROCKDALE...DEKALB AND GWINNETT COUNTIES UNTIL 715 PM EDT...

AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TUCKER TO BELMONT...MOVING EAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS ROCKDALE...DEKALB AND GWINNETT COUNTIES THROUGH 715 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NORCROSS...
SNAPFINGER...PINE LAKE...SCOTTDALE...AVONDALE ESTATES...CLARKSTON...
TUCKER...BELMONT...STONE MOUNTAIN...LILBURN...CENTERVILLE...PLEASANT
HILL...LAKEVIEW ESTATES...CONYERS AND SNELLVILLE. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3397 8398 3381 8401 3365 8399 3368 8427
      3382 8427 3397 8422
TIME...MOT...LOC 2242Z 270DEG 5KT 3388 8418 3381 8419
          3374 8418

The radar

The Atlanta radar (KFFC), 57 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, De Kalb

When
August 3, 6:10 PM EST
Where
De Kalb County, 1.81 mi NW of Redan
Measured
45 kt (52 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
33.752, -84.168

The DeKalb County police department reported that a tree was blown down on a house along Rockmoor Drive.

Thunderstorm Wind, Gwinnett

When
August 3, 6:20 PM EST
Where
Gwinnett County, 1.17 mi NE of Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.814, -84.038

The public reported several trees down south of Snellville.

Thunderstorm Wind, Fayette

When
August 3, 6:50 PM EST to 6:55 PM EST
Where
Fayette County, 0.69 mi N of Fayetteville to 2.07 mi S of Kenwood
Measured
56 kt (64 mph) estimated gust
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
33.460, -84.450

The Fayette County Emergency Manager reported that numerous power lines were blown down along Highway 85. Roofs were blown off five buildings at a U-Haul facility in the 1500 block of North Highway 85. Vehicles in the parking lot were also damaged.

Lightning, Fayette

When
August 3, 6:55 PM EST
Where
Fayette County, 1.76 mi NNW of Fayetteville
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.475, -84.457

The Fayette County Emergency Manager reported a lightning fire at a home along Woodbyne Drive, causing extensive damage.

Thunderstorm Wind, Fayette

When
August 3, 7:15 PM EST
Where
Fayette County, 0.9 mi NE of Brooks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.290, -84.460

The Fayette County Emergency Manager reported that several power lines were blown down in Brooks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403264, 403265, 403262, 403261, 403263.